Texas, 2011

Drought in Texas, January 1 to 31, 2011

January 1 to 31, 2011 · NWS SHV · 21 events in 21 counties and zones

After a very dry December of 2010, portions of Northeast Texas saw surplus rainfall for the first month of 2011. While the surplus rainfall was something this region had not seen in a while, it still did very little to quench the drought that was ongoing across the region when the year began.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

After a very dry December of 2010, portions of Northeast Texas saw surplus rainfall for the first month of 2011. While the surplus rainfall was something this region had not seen in a while, it still did very little to quench the drought that was ongoing across the region when the year began. Much of the region remained in D2 Severe Drought and D3 Extreme Drought categories through the end of January. Once again, many counties saw burn bans throughout the month as the fire danger was very high across the region. The following are a few selected cities across Northeast Texas with their monthly rainfall totals and departures from normal for the month of January.

Tyler monthly rainfall was 4.12. The departure from normal was 0.78.

Longview monthly rainfall was 4.96. The departure from normal was 0.90.

Lufkin monthly rainfall was 7.14. The departure from normal was 2.69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 3:13 PM CST, 8 hours 47 minutes earlier.

Area forecast discussion, Dec 31, 3:13 PM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 PM CST FRI DEC 31 2010

.DISCUSSION...
SEVERE WEATHER THREAT CONTINUES OVER NORTH CENTRAL LOUISIANA...BUT
THE THREAT WILL BE MAINLY FROM LARGE HAIL. CAN NOT RULE OUT AN
ISOLATED TORNADO...BUT THE TORNADO AND HAIL THREAT WILL BE
DIMINISHING IN THE EARLY EVENING. WILL CONTINUE THE TORNADO WATCH
FOR THE SAME AREA ON THIS FORECAST PACKAGE. LARGE UPPER LEVEL
TROUGH OVER THE WESTERN U.S. IS LIFTING NORTHEAST AND WILL
CONTINUE THAT TREND THROUGH SATURDAY. A COLD FRONT WILL MOVE
THROUGH THE ENTIRE CWA BY LATE TONIGHT...BRINGING AN END TO THE
RAINFALL. COOLER TEMPERATURES AND A MORE TRANQUILL WEATHER PATTERN
WILL DOMINATE THE WEATHER FOR THE FOUR STATE AREA OVER THE NEXT 7
DAYS.

A MORE ZONAL WEATHER PATTERN WILL TAKE PLACE FROM SUNDAY THROUGH
FRIDAY OF NEXT WEEK. SLIGHT CHANCE POPS WILL BE INCLUDED FOR
TUESDAY AND WEDNESDAY BECAUSE OF THE PACIFIC FETCH OF MOISTURE
EXPECTED TO BE PRESENT AT THAT TIME.

&&

.AVIATION...
AS OF 1 PM...FRONTAL BOUNDARY HAS CLEARED THE TXK/GGG/TYR TERMINALS
AND WILL BE WORKING ON THE LFK/SHV TERMINALS A LITTLE LATER THIS
AFTERNOON. CONVECTION IS INCREASING ACROSS PORTIONS OF SW AR INTO
NW LA AS THE FRONT ENCOUNTERS A MODERATELY UNSTABLE AIRMASS FOR
LATE DECEMBER. HAVE GONE WITH VCSH AND TEMPO TSRA FOR ALL TERMINAL
LOCATIONS EAST OF THE BOUNDARY THROUGH THE REMAINING AFTERNOON
HOUR AND INTO THE EVENING HOURS AT THE ELD/MLU TERMINALS.

EXPECT BRIEF MVFR CEILINGS AND WIND GUSTS APPROACHING 30 TO 40 KTS
IN AND NEAR CONVECTION THROUGH THIS EVENING. BEHIND THE FRONT...VFR
CONDITIONS WILL PREVAIL WITH ONLY 10 KFT CEILINGS POSSIBLE AS MID
LEVEL MOISTURE WRAPS AROUND THE UPPER LEVEL TROUGH ACROSS THE
CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  40  60  30  53  28 /  20   0   0   0   0
MLU  44  64  32  54  25 /  60  10   0   0   0
DEQ  31  55  21  51  20 /  10   0   0   0   0
TXK  38  57  27  50  26 /  20   0   0   0   0
ELD  38  61  27  51  23 /  40   0   0   0   0
TYR  38  58  26  52  28 /  10   0   0   0   0
GGG  38  60  26  52  26 /  20   0   0   0   0
LFK  38  64  30  55  28 /  20   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/13
Hazardous weather outlook, Dec 31, 11:44 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CST FRI DEC 31 2010

OKZ077-TXZ096-108>110-124-125-136-137-149>153-165>167-011200-
ANGELINA-CAMP-CHEROKEE-FRANKLIN-GREGG-MCCURTAIN-NACOGDOCHES-PANOLA-
RED RIVER TX-RUSK-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-
WOOD-
1144 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA
THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT THAT IS MOVING
EASTWARD. THUNDERSTORMS WILL LIKELY REMAIN BELOW SEVERE LIMITS. THE
RAIN WILL MOVE TO THE EAST OF THE AREA BY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR THIS AFTERNOON OR TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-111-112-
126-138-011200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CASS-CLAIBORNE-COLUMBIA-
DE SOTO-GRANT-HARRISON-HEMPSTEAD-HOWARD-JACKSON-LA SALLE-LAFAYETTE-
LINCOLN-LITTLE RIVER-MARION-MILLER-MORRIS-NATCHITOCHES-NEVADA-
OUACHITA-RED RIVER LA-SABINE LA-SEVIER-UNION AR-UNION LA-WEBSTER-
WINN-
1144 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS AND FOR NORTHWEST AND NORTH CENTRAL
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE DEVELOPING ALONG AND AHEAD OF COLD
FRONT PUSHING EAST OUT OF TEXAS AND OKLAHOMA THIS AFTERNOON AND
EARLY EVENING. THE THUNDERSTORMS WILL PERSIST OVER SOUTHWEST ARKANSAS
AND NORTH LOUISIANA THROUGH THE EARLY EVENING...AND THEN MOVE EAST
INTO MISSISSIPPI. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS
PRODUCING DAMAGING WINDS UP TO 60 MPH...OR LARGE HAIL OF 1 INCH IN
DIAMETER...OR AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT WILL
END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT FOR
SOUTHWEST ARKANSAS AND NORTH LOUISIANA.

03

In the hours before

Special weather statement, Dec 31, 6:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CST FRI DEC 31 2010

LAZ017>019-010100-
NATCHITOCHES-SABINE-WINN-
609 PM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES AND SABINE...
IN NORTH CENTRAL LOUISIANA...
     WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 609 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES EAST OF MANY...OR 18 MILES
NORTH OF ANACOCO...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, Dec 31, 6:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             PROVENCAL               31.65N 93.20W
12/31/2010  E1.75 INCH       NATCHITOCHES       LA   LAW ENFORCEMENT

            MARBLE TO GOLF BALL SIZE HAIL REPORTED IN PROVENCAL

&&

LFRANTZ
Local storm report, Dec 31, 7:06 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             NATCHITOCHES            31.76N 93.10W
12/31/2010  E0.50 INCH       NATCHITOCHES       LA   CO-OP OBSERVER

0640 PM     HAIL             9 E WINNFIELD           31.92N 92.49W
12/31/2010  E0.50 INCH       WINN               LA   NWS EMPLOYEE

&&

LFRANTZ
Local storm report, Dec 31, 7:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             4 W COLUMBIA            32.10N 92.15W
12/31/2010  E1.50 INCH       CALDWELL           LA   PUBLIC

            HAIL REPORTED ALONG HIGHWAY 4 AT A STORE

&&

LFRANTZ
Special weather statement, Dec 31, 7:24 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CST FRI DEC 31 2010

LAZ017>019-010215-
NATCHITOCHES-SABINE-WINN-
724 PM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES AND SABINE...
IN NORTH CENTRAL LOUISIANA...
     WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 724 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES EAST OF MANY...OR 17 MILES
SOUTHWEST OF NATCHITOCHES...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Dec 31, 7:26 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CST FRI DEC 31 2010

LAZ005-006-013-014-019-010215-
JACKSON-LINCOLN-OUACHITA-UNION-WINN-
726 PM CST FRI DEC 31 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...LINCOLN...OUACHITA...JACKSON AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...JONESBORO...MONROE AND
     WEST MONROE...

AT 726 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF JONESBORO...
MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Angelina

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Emergency Manager
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Bowie

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Camp

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Cherokee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Gregg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Harrison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Marion

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Morris

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Morris forecast zone
Reported by
Emergency Manager
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Emergency Manager
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Red River

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Drought, Rusk

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Emergency Manager
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Titus

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Titus forecast zone
Reported by
Emergency Manager
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Upshur

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Wood

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276083, 276084, 276086, 276087, 276088, 276089, 276090, 276091, 276092, 276094, 276096, 276097, 276098, 276099, 276100, 276102, 276103, 276104, 276106, 276107, 276109.